Alert archive / Missouri / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 229, NWS Springfield, MO

August 26, 2005Christian County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 26, 2005, 5:31 PM CDT for Christian County, Missouri. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2005, 5:31 PM CDT (22:31 UTC)
Expired
Aug 26, 2005, 5:46 PM CDT
In force
15 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Christian County, MO

The radar

The Springfield radar (KSGF), 23 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 26, 4:40 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.5 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2005-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1363 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2005-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1363 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1226 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 262232
SVRSGF
MOC043-262315-
/O.NEW.KSGF.SV.W.0229.050826T2231Z-050826T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
531 PM CDT FRI AUG 26 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHRISTIAN COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 615 PM CDT.

* AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 5 MILES SOUTH OF SPRINGFIELD TO CLEVER...AND MOVING SOUTHEAST
  AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR NIXA BY 540 PM CDT.
  NEAR OZARK BY 550 PM CDT.
  NEAR SPARTA BY 605 PM CDT.

THE TOWNS OF BOAZ...FREMONT HILLS...LINDEN AND SELMORE ARE ALSO IN
THE PATH OF THESE SEVERE THUNDERSTORMS.

MEDIA REPORTS THAT THIS STORM HAS DOWNED TREES IN REPUBLIC AND AN 
OFF DUTY NATIONAL WEATHER SERVICE EMPLOYEE REPORTED A 54 MPH WIND 
GUST IN BATTLEFIELD.

LAT...LON 3709 9349 3698 9349 3695 9306 3709 9310

$$

IZZI
1 follow-up statement
000 
WWUS53 KSGF 262246
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
546 PM CDT FRI AUG 26 2005

MOC043-262256-
/O.CAN.KSGF.SV.W.0229.000000T0000Z-050826T2315Z/
CHRISTIAN MO-
546 PM CDT FRI AUG 26 2005

...THE SEVERE THUNDERSTORM WARNING FOR CHRISTIAN COUNTY HAS BEEN
CANCELLED...

AT 544 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAS RAPIDLY WEAKENED...AND 
NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 3709 9349 3698 9349 3695 9306 3709 9310

$$

IZZI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:57 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Aug 26, 2:57 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
257 PM CDT FRI AUG 26 2005

.DISCUSSION...

MAIN CONCERNS STILL REVOLVE AROUND HEAVY RAIN CHANCES AND SEVERE
STORM POTENTIAL.

YET ANOTHER WEAKENING STORM COMPLEX MOVED THROUGH CENTRAL MO AND
PORTIONS OF SE KS EARLIER TODAY. THERE IS STILL SOME ONGOING
FLOODING ON THE NORTHWEST AND NORTHERN FRINGE OF THE FORECAST AREA.
OUTFLOW FROM THIS CONVECTION MOVED THROUGH SOUTHERN MO LATE THIS
MORNING/MIDDAY...ALONG WITH A FEW SCATTERED STORMS. EASTERN AREAS
WILL NEED A LITTLE TIME TO RECOVER.  WEAK ELEVATED CONVECTION IS
ONGOING OVER SE KS...THE WESTERN EDGE BEING FED BY A 25 KNOT
SOUTHWESTERLY 85H FLOW. COLD FRONT EXTENDS FROM WESTERN IA INTO
EASTERN KS. AREA OVER SE KS IS RELOADING/DESTABILIZING ONCE AGAIN
WITH MOISTURE CONVERGENCE EVIDENT NEAR A WEAK SURFACE LOW ALONG THE
FRONT NEAR KICT...WITH DEVELOPING CUMULUS FIELD. 100 MB MEAN LAYER
CAPES IN THIS AREA 2000-3000 J/KG WITH A WEAKENING OR NON EXISTENT
CAP. DEEP LAYER SHEAR PRETTY GOOD FOR AUGUST AS WELL. IN
SHORT...EXPECT TO SEE SOME STORM DEVELOPMENT OVER SE KS THIS
AFTERNOON AS THE FRONT EDGES EAST.

STILL HAVE SOME DOUBTS AS TO HOW THIS WILL ALL EVOLVE...OR MORE TO
THE POINT EXACTLY WHERE. STORMS WILL LIKELY ORGANIZE INTO ANOTHER
CONVECTIVE COMPLEX BY EARLY THIS EVENING...LIKELY AFFECTING SOUTHERN
PORTIONS OF THE FORECAST AREA. HAVE MY HIGHEST POPS IN THESE AREAS.
BEST MOISTURE ADVECTION INTO THE FRONTAL ZONE IS ALSO PROGGED TO BE
OVER SOUTHERN MO. PRECIPITABLE WATER VALUES ARE STILL PRETTY
STOUT...NOT QUITE AS IMPRESSIVE AS YESTERDAY. STILL IN THE 1.80 INCH
NEIGHBORHOOD. SO WILL CONTINUE TO MENTION HEAVY RAIN IN SOUTHERN MO
AND MAINTAIN THE FLOOD WATCH FOR MUCH OF THE AREA. WE COULD PROBABLY
PEEL OFF SOME OF THE NORTHERN COUNTIES FROM THE CURRENT FLOOD
WATCH...BUT THESE AREAS HAVE HAD THE HEAVIEST RECENT RAINFALL. NOT
REAL COMFORTABLE PULLING AN EXISTING WATCH FROM ANYWHERE QUITE YET.

WILL TAPER RAIN OFF LATE TONIGHT...ONLY ONLY HAVING SLIGHT RAIN
CHANCES IN SOUTH CENTRAL MO BY SATURDAY MORNING. THE REST OF
FORECAST IS DRY. STILL WONDERING WHERE HURRICANE KATRINA WILL GO.
SFC RIDGE BUILDS INTO THE AREA THIS WEEKEND. IF KATRINA PASSES TO
THE EAST OF THE FORECAST REGION...SURFACE RIDGE WILL LIKELY REMAIN
IN PLACE TO THE WEST KILLING ANY GULF MOISTURE ADVECTION INTO THE
AREA. RAISED TEMPERATURES A LITTLE OVER THE WEEKEND...FAIRLY CLOSE
TO MET/MAV GUIDANCE. AT LEAST DEWPOINTS/HUMIDITY WILL COME DOWN FOR
A WHILE. DSA

&&

.AVIATION...

MCS CONTINUING TO PUSH OFF TO THE EAST. MAIN AVIATION CONCERN IN THE
SHORT TERM IS THE PERSISTENT CONVECTION OVER SOUTHEAST KANSAS.  AT
THIS TIME...STILL MOVING IN A GENERAL EASTERLY DIRECTION AND
DISSIPATING OVER WESTERN MISSOURI AS IT MOVES INTO MORE STABLE AIR.
SO WILL NOT CARRY TSRA IN EITHER THE KJLN OR KSGF TERMINALS.
POTENTIAL STILLS FOR EXIST FOR SHOWERS AND THUNDERSTORMS THIS
EVENING...WITH FOG A POSSIBILITY TOWARDS SUNRISE.

GAEDE

&&

SGF WATCHES/WARNINGS/ADVISORIES...
.MO...FLOOD WATCH FOR ALL COUNTIES THROUGH 6AM SATURDAY. SEVERE
THUNDERSTORM WATCH UNTIL 6 PM FOR THE EASTER MO OZARKS.
.KS...FLOOD WATCH FOR ALL COUNTIES THROUGH 6AM SATURDAY.

WFO SGF
Hazardous weather outlook, Aug 26, 3:26 PM CDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
326 PM CDT FRI AUG 26 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
326 PM CDT FRI AUG 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS...SOME MAY PRODUCE:
    HAIL UP TO THE SIZE OF QUARTERS.
    DAMAGING WINDS IN EXCESS OF 60 MPH.
    AND HEAVY RAINFALL WITH COULD LEAD TO FLASH FLOODING.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL DEVELOP EARLY THIS EVENING OVER SOUTHEAST
  KANSAS AND WESTERN MISSOURI...GRADUALLY OVERSPREADING THE
  REMAINDER OF THE OUTLOOK AREA OVERNIGHT. THE THUNDERSTORMS WILL BE
  MOST CONCENTRATED SOUTH OF A FORT SCOTT KANSAS TO WEST PLAINS
  MISSOURI LINE.

  DISCUSSION:

  A COLD FRONT THAT EXTENDS FROM IOWA TO SOUTH CENTRAL KANSAS WILL
  MOVE SOUTHEAST THROUGH THE AREA THIS EVENING. ADDITIONAL
  THUNDERSTORMS ARE EXPECTED TO DEVELOP AS THE FRONT ENCOUNTERS A
  MOIST AND UNSTABLE AIR MASS OVER THE AREA. SEVERE STORMS WILL BE
  POSSIBLE OVER MAINLY SOUTHERN AND WESTERN PORTIONS OF THE OUTLOOK
  AREA THIS EVENING. HEAVY RAIN WILL ALSO BE POSSIBLE. THE HEAVY
  RAIN MAY AGGRAVATE ALREADY ONGOING FLOODING OR HIGH WATER OVER
  PORTIONS OF SOUTHEAST KANSAS AND CENTRAL MISSOURI.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  SCATTERED THUNDERSTORMS MAY BE ONGOING IN SOUTH CENTRAL MISSOURI
  EARLY SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...MAINLY SOUTHWEST
  OF A FORT SCOTT TO WEST PLAINS LINE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA/IZZI

In the hours before

Special weather statement, Aug 26, 1:42 PM CDT, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
142 PM CDT FRI AUG 26 2005

MOZ058-070>071-082>083-092-096>098-106-261945-
DENT-DOUGLAS-HOWELL-MARIES-OREGON-PHELPS-PULASKI-SHANNON-TEXAS-
WRIGHT-
142 PM CDT FRI AUG 26 2005

...THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM
WATCH 747 FOR THE FOLLOWING AREA...

IN MISSOURI THIS CANCELS 10 COUNTIES

IN CENTRAL MISSOURI

MARIES... PHELPS... PULASKI...

IN SOUTH CENTRAL MISSOURI

DENT... HOWELL... OREGON...
SHANNON... TEXAS...

IN SOUTHWEST MISSOURI

DOUGLAS... WRIGHT...

THIS INCLUDES THE CITIES OF...ALTON...AVA...CABOOL...EMINENCE...
FORT LEONARD WOOD...HOUSTON...MANSFIELD...MOUNTAIN GROVE...
ROLLA...SALEM...THAYER...VIENNA...WAYNESVILLE...WEST PLAINS...
WILLOW SPRINGS AND WINONA.

IZZI
Local storm report, Aug 26, 4:43 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
443 PM CDT FRI AUG 26 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             1 N HALLTOWN            37.21N 93.63W
08/26/2005  0.75 INCH        LAWRENCE           MO   LAW ENFORCEMENT

MMT
Local storm report, Aug 26, 5:29 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
529 PM CDT FRI AUG 26 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND GST     BATTLEFIELD             37.12N 93.38W
08/26/2005  54 MPH           GREENE             MO   NWS EMPLOYEE

            OFF DUTY NWS EMPLOYEE MEASURE 54 MPH GUST ON HOME
            WEATHER STATION.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 9:30 AM CDTFlash Flood WarningSGFMorgan7 hr
Aug 26, 9:47 AM CDTFlash Flood WarningSGFBenton6 hr
Aug 26, 11:07 AM CDTFlash Flood WarningSGFMiller5 hr
Aug 26, 4:53 PM CDTSevere Thunderstorm WarningSGFGreene41 min
Aug 26, 6:04 PM CDTSevere Thunderstorm WarningSGFOzark41 min
Aug 26, 6:43 PM CDTSevere Thunderstorm WarningSGFOzark30 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.